I had breast cancer 9 years ago and it has returned to the lymph nodes around my heart. I have had 9 months of chemo (6 months of taxol and a further 3 months of caelyx, as one node remained).
I had a bad reaction to the caelyx and ended up in hospital for two weeks with burns all over my skin, as the chemo came through my pores. It was worst under my arms and on my stomach and I had special gel dressings everyday and morphine for the pain.
My oncologist thinks the bad reaction was due to a PET scan I had a few days after my last chemo and I reacted with the glucose in the isotope, which kept the chemo in my body longer.
I have seen other women on you web-site have also had a burning reaction from this drug.
As one node still remains by my heart, I have been nominated for cyberknife surgery, but as this node didn't go with the chemo and the others did, could this be anything else other than cancer and should I go ahead with the procedure?
Since there is no way of knowing for sure if it is cancer or not, as biopsy is technically difficult in this case, we must assume that the lymph node contains residual cancer, and treat you accordingly.
Metabolic activity (high SUV) on PET CT is indicative of cancer, although infection (with bacteria, tuberculosis etc) is also theoretically possible.
There are some other non-invasive tests (for example MRI spectroscopy) which may help differentiate between cancerous and infected lymph nodes, but again, it is not a confirmatory test. Also, I am not sure if it is technically feasible in your case (size, location etc).
Please feel free to write again, if you need additional clarification. Good Luck!
Liposomal doxorubicin (Caelyx) is known to cause some skin toxicity like hyperpigmentation (darkening of the skin), photoxicity (sensitivity to the sun), hand foot syndrome (palm and sole skin changes) etc.
Another peculiar reaction is called the radiation recall phenomenon. This means that areas of skin that have been previously treated with radiotherapy become sensitive again during subsequent treatment with liposomal doxorubicin. Allergic reactions of the kind you mentioned are also known.
If the PET showed metabolic activity in the remaining lymph node, it indicates that this node is either malignant or infected.
A single node in the thorax is very amenable to CyberKnife treatment, and this is a very valid option for you.
All the best, and God Bless!
Thank you very much for your answer.
I am nervous to have the cyberknife procedure, as gold threads (markers) have to be inserted into the chest a week prior to treatment and I am nervous of the pain and possible lung damage, especially if this is not a cancerous node.
I have been offered another PET scan to see if there are changes. My last scan was in January.
The problem is, if I do go ahead with the procedure, I will have to have a PET scan after the threads are inserted.
Are too many PET scans dangerous and are they accurate in the detection of cancer?
Gold threads ("fiducial markers") are inserted at or near the target site to enable the CyberKnife system to accurately track and target the cancer tissue.
This is usually done under CT guidance under local anesthesia.
Your last PET was done in Jan after your last dose of chemo with Caelyx, and it showed a metabolically active node. Since then, you have not had any chemo, so it is likely that the same node is still persisting.
Frequent PET imaging is theoretically of concern, as it exposes the patient to a certain amount of radioactivity (and also radiation if combined with CT). However, in the oncology setting, the benefits of PET outweigh the risks. PET-CT is a sensitive modality for detecting cancer.
I write just one more time as I will have to make a decision and appreciate your advice.
Treated in UK.
Originally diagnosed Jan.2000 Breast Cancer [ oestrogen positive ]
Lumpectomy and removal of lymph nodes.followed by 6 months of chemotherapy CMF
6 weeks of radiotherapy to breast area.
July 2002 secondary breast cancer in lymph nodes in neck and chest.
5 months of chemo, taxatere, and radiotherapy to right hip bone, as there was a concern it had gone to the hip bone.
PET/CT scan,May 2008 return to the lymph nodes in the chest.Uptake 6.9.
6 months of Chemotherapy, Taxol, and Avastin.
PET/CT scan Aug.2008 tumour uptake 3.6. Showed response to treatment.
PET/CT scan Nov 2008 tumour uptake 4.9. Report states I am not responding to treatment.
3 months of caelyx then another PET scan in January showed the single node remains, however the other nodes have gone.
I also have lymphodema in right leg, due to radiotherapy in 2002.
You say the node could be cancer or infected. Does infected mean it is cancer?
How can I be sure the node is cancer as the others have gone and as this one still remains after 9 months of chemo, is there any chance it is a benign growth or scar tissue?
Surgery is not an option due to it's position so a biopsy is not possible.
Cancer Marker CA153 range between 39-45 over last 2 months.
Since a biopsy seems technically difficult, we must assume that the PET positive lymph node contains some residual cancer, and treat you accordingly.
Metabolic activity (high SUV, in your case 4.9) indicates cancer, although infection with bacteria, tuberculosis etc is a theoretical possibility.
Some other non-invasive tests like MRI Spectroscopy may help differentiate between cancerous and infected lymph nodes, but are not confirmatory. Also, I am not sure if this test is technically feasible in your case (size, location of node etc).
Please feel free to ask more follow-up questions if you need any clarification or advice. All the best!
Thank you for your answers.
I have seen my oncologist and I am having another PET on Monday prior to Cyberknife surgery.
My recent ca153 was 46 and has not really increased since my final chemo last January.
This will be the fifth PET since May 2008 and I failed to ask my oncologist if I have cause for concern. I am having these every two to three months.
I am also concerned that the insertion of the fiducial markers could puncture a lung and that the actual procedure may damage my heart.
I know the objective is to get rid of the cancer, but is more chemo an alternative option, or has this node become resistant to chemo?
I still question as to whether the node is benign, as it still there after 9 months of chemo.
I feel a slight tension on my chest and a cough, which was worst a year ago, but still remains.
I appreciate your advice.
Good luck for your PET on Monday. Repeated PET scans do expose the patient to certain amounts of radiation and radioactivity. But overall, the benefit in planning treatment and assessing response outweighs the risks.
The risk of the fiducial markers damaging the lung is negligible. Also, the linear accelerator used by the CyberKnife is mounted on a robotic arm that is controlled by a state-of-the-art real-time guidance system that aims the beam of radiation accurately to the target tissue. The chances of heart damage caused by the CyberKnife radiation to the nearby lymph node is is very low indeed.
All the Best!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.